Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Grand Forks, ND

August 5, 2019Clearwater County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 5, 2019, 3:49 AM CDT for Clearwater County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 3:49 AM CDT (08:49 UTC)
Expired
Aug 5, 2019, 4:45 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS83 KFGF 050849
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
349 AM CDT Mon Aug 5 2019
 
MNZ015>017-050945-
East Polk MN-North Clearwater MN-South Beltrami MN-
349 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...SOUTH CENTRAL
BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 445 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gonvick, or 34 miles northwest of Bemidji, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clearbrook, Gonvick, Gully, Puposky, Berner, Island Lake in Beltrami
County and Debs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota.

LAT...LON 4771 9568 4784 9566 4784 9488 4761 9491
TIME...MOT...LOC 0849Z 260DEG 26KT 4777 9550 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:47 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 4, 11:47 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT Sun Aug 4 2019

.UPDATE...
Issued at 1147 PM CDT Sun Aug 4 2019

It appears the late night scenario for storms will be the one.
Storms have cranked up in the last hour and now Bismarck has
several warnings out. SPC believes the threat will continue to the
east-southeast of the current activity, which will bring it into
this FA in the next few hours...continuing through sunrise. For
this reason a severe thunderstorm watch has been issued for
portions of the FA.

&&

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun Aug 4 2019

The risk for severe weather is looking mainly as an evening into
early overnight possibility. Extensive cloud cover from earlier
convection and low cloudiness in southcentral to southeastern ND
has slowed daytime heating there, but increasing sunshine and
heating further west and through the remainder of this afternoon
should help spur things along.

As of 20z... the SPC meso-analysis shows a boundary draped from
far northeast ND, down near Devils Lake and then back to the
northwest near Minot. Along and south of this boundary in eastern
ND there is appreciable SBCAPE, at 2500-4500 j/kg, with
increasing low level convergence and bulk shear now approaching
30-40 kts. Though some of the short range CAMs favor scattered
deep convection developing this mid afternoon... the consensus
favors a later onset, with more sustained deep convection closer
to and after 00z... first as more discrete cells alg the boundary
in east central ND, and then increasing in coverage as a larger
convective system after 03z into southeastern ND and adjacent
portions of west-central and northwest MN... with an additional
later surge through this same area between 06 and 12z.

As mentioned in the updated Aviation Discussion, below, a sagging
cold frontal boundary could hand up across the southern RRV early
Monday morning with areas of lower clouds and lingering showers
in the mix. Then clearing skies and light north winds expected for
the remainder of Monday... should produce overall drier and a
somewhat cooler conditions.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun Aug 4 2019

Monday night into Tuesday... expect generally dry and settled
conditions with a light northwesterly flow and fair skies, though
temperatures are likely to stay a bit warmer than previously
expected... nearer seasonal normals in the lower to middle 80s. A
reinforcing cool front is expected to drop through southern
Manitoba and into the area for Tuesday afternoon... so isolated
showers and thunderstorms may accompany that episode and linger
into Wednesday morning.

Otherwise, Wednesday through Friday looks to be a somewhat cooler
period... with light northerly flow most of these periods, with
nd daytime highs generally in the 70s, and only widely scattered
showers expected at best.

A southerly return flow from late Friday into Saturday, along with
a building H5 ridge aloft should bring in a risk for warmer
temperatures and our next chance for a widepsread wetting rain for
the coming weekend period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1147 PM CDT Sun Aug 4 2019

Timing from the previous set of TAFs worked out pretty well. Just
stuck in some TEMPO groups for the hours when the best chances for
storms is expected. Think most of the activity should be done by
sometime early to mid Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Gust
AVIATION...Godon
Hazardous weather outlook, Aug 4, 5:14 PM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 PM CDT Sun Aug 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-052215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
514 PM CDT Sun Aug 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible this evening, with
hail up to 2 inches in diameter and damaging wind gusts to 75 mph
being the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms may develop Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Special weather statement, Aug 5, 12:31 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Mon Aug 5 2019

NDZ014-050630-
Benson ND-
1231 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Martin moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maddock around 110 AM CDT.
  Flora around 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern North Dakota.

LAT...LON 4802 9981 4797 9930 4785 9931 4785 9981
TIME...MOT...LOC 0530Z 270DEG 31KT 4785 10005

CJ
Special weather statement, Aug 5, 2:52 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
252 AM CDT Mon Aug 5 2019

MNZ001-002-015-NDZ030-050845-
West Polk MN-Norman MN-East Polk MN-Traill ND-
252 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK AND NORTHEASTERN TRAILL COUNTIES UNTIL 345 AM
CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nielsville, or 25 miles south of Grand Forks, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fertile, Climax, Shelly, Maple Bay, Beltrami, Nielsville and
Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4751 9721 4763 9694 4765 9606 4739 9652
TIME...MOT...LOC 0752Z 271DEG 31KT 4756 9691

CJ
Special weather statement, Aug 5, 3:20 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
320 AM CDT Mon Aug 5 2019

NDZ029-030-050900-
Steele ND-Traill ND-
320 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAILL AND SOUTHERN
STEELE COUNTIES UNTIL 400 AM CDT...

At 320 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hope, or 35 miles northeast of Valley City, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mayville, Hillsboro, Portland, Hope, Blanchard, Clifford and Blabon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.

LAT...LON 4749 9791 4751 9706 4724 9695 4724 9709
      4735 9799
TIME...MOT...LOC 0820Z 271DEG 31KT 4739 9767

CJ
Special weather statement, Aug 5, 3:27 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
327 AM CDT Mon Aug 5 2019

NDZ028-029-038-050915-
Griggs ND-Steele ND-Barnes ND-
327 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIGGS...NORTHWESTERN
BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Courtenay, or 32 miles northwest of Valley City, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wimbledon, Dazey, Rogers, Luverne, Sibley, Leal and Walum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.

LAT...LON 4725 9847 4727 9846 4729 9787 4695 9789
      4704 9847
TIME...MOT...LOC 0827Z 272DEG 24KT 4718 9859

CJ
Special weather statement, Aug 5, 3:47 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
347 AM CDT Mon Aug 5 2019

MNZ002-003-027-NDZ039-050930-
West Becker MN-Clay MN-Norman MN-Cass ND-
347 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...SOUTHERN
NORMAN...WESTERN BECKER AND NORTHEASTERN CASS COUNTIES UNTIL 430 AM
CDT...

At 347 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perley, or 19 miles north of Fargo, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulen, Felton, Georgetown, Borup, Perley, Syre and Twin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4705 9685 4721 9693 4732 9632 4706 9607
TIME...MOT...LOC 0847Z 260DEG 27KT 4715 9677

CJ
Special weather statement, Aug 5, 3:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
349 AM CDT Mon Aug 5 2019

MNZ015>017-050945-
East Polk MN-North Clearwater MN-South Beltrami MN-
349 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...SOUTH CENTRAL
BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 445 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gonvick, or 34 miles northwest of Bemidji, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clearbrook, Gonvick, Gully, Puposky, Berner, Island Lake in Beltrami
County and Debs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota.

LAT...LON 4771 9568 4784 9566 4784 9488 4761 9491
TIME...MOT...LOC 0849Z 260DEG 26KT 4777 9550

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:52 AM CDTSpecial Weather StatementFGFNorman53 min
Aug 5, 3:47 AM CDTSpecial Weather StatementFGFNorman43 min
Aug 5, 4:30 AM CDTSpecial Weather StatementFGFClay45 min
Aug 5, 4:49 AM CDTSpecial Weather StatementFGFBecker41 min
Aug 5, 5:21 AM CDTSpecial Weather StatementFGFBecker54 min
Aug 5, 5:40 AM CDTSpecial Weather StatementFGFWilkin50 min
Aug 5, 6:09 AM CDTSpecial Weather StatementFGFOtter Tail66 min
Aug 5, 6:11 AM CDTSpecial Weather StatementFGFHubbard, Wadena64 min
Aug 5, 6:25 AM CDTSevere Thunderstorm WarningFGFHubbard35 min
Aug 5, 6:57 AM CDTSpecial Weather StatementFGFOtter Tail63 min
Aug 5, 12:31 AM CDTSpecial Weather StatementFGFBenson59 min
Aug 5, 1:07 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy53 min
Aug 5, 3:20 AM CDTSpecial Weather StatementFGFSteele, Traill40 min
Aug 5, 3:27 AM CDTSpecial Weather StatementFGFBarnes48 min
Aug 5, 3:51 AM CDTSpecial Weather StatementFGFCass39 min
Aug 5, 4:18 AM CDTSpecial Weather StatementFGFBarnes, Ransom42 min
Aug 5, 4:58 AM CDTSpecial Weather StatementFGFRansom, Richland, Sargent47 min
Aug 5, 5:02 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent43 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.